Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 169, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2015, 8:05 PM CDT for Stutsman County, North Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2015, 8:05 PM CDT (01:05 UTC)
- Expired
- Aug 15, 2015, 8:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 138 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 6:13 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 2969 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 7:59 PM CDT, 6 minutes earlier.
Area forecast discussion, Aug 15, 7:59 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 759 PM CDT SAT AUG 15 2015 .UPDATE... ISSUED AT 751 PM CDT SAT AUG 15 2015 QUICK UPDATE TO CANCEL THE HEAT ADVISORY SOUTH CENTRAL...BUT EXTENDED IT THROUGH 02 UTC FOR THE JAMES RIVER VALLEY. NO CHANGE TO SEVERE THUNDERSTORM WATCH 489 AT THIS TIME. OVERALL...THE WINDOW OF OPPORTUNITY FOR NEW CONVECTIVE DEVELOPMENT IS CLOSING AS SUNSET APPROACHES...ESPECIALLY IN LIGHT OF ONLY ONE CELL THUS FAR THAT HAS BEEN ABLE TO BREAK THE CAP AND MAINTAIN ITSELF. UPDATE ISSUED AT 617 PM CDT SAT AUG 15 2015 ISSUED SEVERE THUNDERSTORM WATCH 489 FOR THE JAMES RIVER VALLEY EFFECTIVE UNTIL 06 UTC. TRIMMED POPS TO ALONG AND EAST OF THE WELL DEFINED COLD FRONT ARCHING FROM NEAR DEVILS LAKE SOUTHWEST TO LINTON. THUS FAR THE TREND HAS BEEN FOR WEAK CONVECTIVE DEVELOPMENT 50 TO 80 NM AHEAD OF THE FRONT ACROSS THE JAMES RIVER VALLEY THAT HAS NOT BEEN ABLE TO SUSTAIN ITSELF. A NEW...AND MORE ROBUST CELL HAS DEVELOPED NEAR DEVILS LAKE NEAR THE STRONGER FRONTAL FORCING AS OF 23 UTC... AND VERTICAL CLOUD DEVELOPMENT CONTINUES TO GROW SOUTHWEST ALONG THE FRONT GIVEN THE LATEST VISIBLE SATELLITE TRENDS. WHILE THE NUMBER OF CELLS MAY BE LIMITED...3000-4000 J/KG OF ML CAPE WITH 40 KTS OF DEEP LAYER EFFECTIVE SHEAR FAVOR SUPERCELLS WITH ALL HAZARDS...INCLUDING A POSSIBLE TORNADO THREAT AS LCLS CONTINUE LOWER IN THE RICH MOISTURE ACROSS THE WATCH AREA WITH 0-1 KM SHEAR OF 20 KTS. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 307 PM CDT SAT AUG 15 2015 CURRENT SURFACE ANALYSIS PLACES LOW SLIDING FROM SOUTHERN SASKATCHEWAN INTO SOUTHERN MANITOBA. FRONTAL BOUNDARY DROPS TO THE SOUTH/SOUTHWEST WITH GUSTY WINDS IN ITS WAKE. TEMPERATURES HAVE PUSHED WELL INTO THE 90S TO AROUND 100 NEAR THE BOUNDARY...THOUGH MUCH DRIER AIR CONTINUES TO MOVE INTO THE AREA IN ITS WAKE. OVER MUCH OF CENTRAL NORTH DAKOTA...MUCH HIGHER DEWPOINTS ARE NOTED...WITH SOME 70S OVER THE LOWER JAMES RIVER VALLEY RESULTING IN VERY HIGH HEAT INDEX VALUES. UPPER LEVEL ANALYSIS SHOWS WEST/SOUTHWEST FLOW OVER OUR AREA WITH A SHORT WAVE SLIDING THROUGH WESTERN/CENTRAL NORTH DAKOTA. FOR THE REST OF THIS AFTERNOON INTO TONIGHT...BOUNDARY CONTINUES TO PUSH EASTERLY TOWARDS AREA OF VERY HIGH INSTABILITY (~5 KJ/KG) AND MODEST SHEAR OVER EASTERN INTO PORTIONS OF CENTRAL NORTH DAKOTA. EXPECT STORMS TO START DEVELOPING OVER THE NEXT FEW HOURS AND PUSH EASTERLY INTO THE EVENING. GREATEST THREAT REMAINS DAMAGING WINDS WITH SOME LARGE HAIL. QUIET WEATHER THEN EXPECTED THROUGH THE REMAINDER OF THE NIGHT AS SYSTEM PUSHES EAST. ON SUNDAY...MUCH COOLER TEMPERATURES EXPECTED IN THE WAKE OF THE FRONTAL BOUNDARY...WITH HIGHS MAINLY IN THE 70S. A WEAK WAVE MOVING TO THE SOUTH OF THE AREA MAY SPARK SOME SHOWERS/STORMS ALONG THE SOUTH DAKOTA BORDER...THOUGH BETTER CHANCES FOR THIS REMAIN TO THE SOUTH. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 307 PM CDT SAT AUG 15 2015 A WELCOME COOLING TREND HIGHLIGHTS THE FORECAST. BROAD SCALE CYCLONIC FLOW ACROSS MUCH OF NORTH AMERICA WILL FACILITATE OCCASIONAL ADDITIONAL COLD FRONT PASSAGES OVER THE NEXT WEEK. HIGHS IN THE 75 TO 85 DEGREE RANGE WILL ONCE AGAIN DOMINATE. ASCENT ATTENDANT TO APPROACHING SHORTWAVES ON TUESDAY AND FRIDAY SHOULD BE SUFFICIENT TO SUPPORT PRECIPITATION. THERE IS SIGNIFICANT SPREAD AMONG 12 UTC GFS/ECMWF/GEM GLOBAL AND 06 UTC GEFS WITH RESPECT TO THERMODYNAMIC INSTABILITY ON TUESDAY AND WEDNESDAY. CONSEQUENTLY...HELD THUNDERSTORM CHANCES TO SLIGHT CHANCE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 751 PM CDT SAT AUG 15 2015 VFR CONDITIONS ARE FORECAST AT ALL CENTRAL AND WESTERN NORTH DAKOTA TERMINALS THROUGH THE 00Z TAF CYCLE...UNLESS KJMS IS IMPACTED BY A THUNDERSTORM EARLY THIS EVENING...WHICH MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A STRONG COLD FRONT FROM NEAR KD55 LANGDON THROUGH KMBG MOBRIDGE AS OF 01 UTC WILL CONTINUE TO MOVE EAST THIS EVENING. && .FIRE WEATHER... ISSUED AT 307 PM CDT SAT AUG 15 2015 A COLD FRONT WILL CONTINUE TO PUSH THROUGH CENTRAL NORTH DAKOTA LATE THIS AFTERNOON INTO EARLY THIS EVENING. THIS WILL CONTINUE TO BRING GUSTY WEST TO NORTHWEST WINDS IN ITS WAKE ALONG WITH LOWERING RELATIVE HUMIDITY VALUES. THEREFORE...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE OVER FAR WESTERN NORTH DAKOTA. && .BIS WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ025-037-047-048- 050-051. RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR NDZ001-002-009-010-017-018-031>033-040-041-043-044. && UPDATE...AYD SHORT TERM...JJS LONG TERM...SCHECK AVIATION...AYD FIRE WEATHER...JJS
Hazardous weather outlook, Aug 15, 7:44 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 744 PM CDT SAT AUG 15 2015 NDZ001-002-009-010-017-018-031>033-040-041-043-044-170045- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 744 PM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT GUSTY WINDS AND LOW HUMIDITY WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING REMAINS IN EFFECT THIS EVENING. MONITOR WWW.WEATHER.GOV/BIS FOR THE LATEST FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY EVENING...AND AGAIN ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003>005-011>013-019>023-034>036-042-045-046-170045- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-MORTON-BURLEIGH-KIDDER-GRANT-SIOUX-EMMONS- 744 PM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH TUESDAY EVENING...AND AGAIN ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ025-037-047-048-050-051-170045- FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 744 PM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE JAMES RIVER VALLEY THIS EVENING. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL MAKE IT FEEL AS WARM AS 105 DEGREES. THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS OVER THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH TUESDAY EVENING...AND AGAIN ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 1-800-247-0212. AYD
In the hours before
Special weather statement, Aug 15, 6:51 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 651 PM CDT SAT AUG 15 2015 NDZ037-160015- STUTSMAN- 651 PM CDT SAT AUG 15 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STUTSMAN COUNTY... AT 651 PM CDT...A STRONG THUNDERSTORM WAS NEAR WOODWORTH...OR 18 MILES NORTH OF MEDINA...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... PINGREE AROUND 715 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE EDMUNDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4707 9934 4725 9934 4728 9882 4701 9883 TIME...MOT...LOC 2351Z 271DEG 21KT 4716 9923 SCHECK/JJS
Special weather statement, Aug 15, 7:18 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 718 PM CDT SAT AUG 15 2015 NDZ037-160045- STUTSMAN- 718 PM CDT SAT AUG 15 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STUTSMAN COUNTY... AT 717 PM CDT...A STRONG THUNDERSTORM WAS 5 MILES SOUTHWEST OF PINGREE...OR 20 MILES NORTHWEST OF JAMESTOWN...MOVING EAST AT 25 MPH. WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... PINGREE AROUND 725 PM CDT. BUCHANAN AROUND 740 PM CDT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4705 9916 4722 9906 4724 9855 4689 9871 TIME...MOT...LOC 0017Z 291DEG 21KT 4712 9901 SCHECK/JJS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:18 PM CDT | Special Weather Statement | BIS | Stutsman | 27 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.